Re: Need some advice for Snowball please
- hi Holly,
I'm not sure which is better or worse, but the reason we give the
injectible, is because Snowball vomits so much, that she can't keep
most things down. I try to use injectibles for her whenever I can.
She gets a small dose. The vet has me giving her .20 of 1cc twice a
day. It says 10mg/ml on the bottle, so she's getting 2mg per dose.
When I used to give my angel Sweetie Pepcid AC tablets, she used to
get 1/4 a tablet or2.5mg twice a day. I know a lot of people on the
CRF groups give it once a day, and we've tried that with Snowball, but
she spews a lot more if we only give it once a day. Yes, I've heard
about the effect is has on the kidneys too. The other thing I don't
like about the Pepcid, is that it also can increase their heart rate.
I didn't know that about it until just a few weeks ago when I was
researching other things, and came across that. I wish I could find
something to help with her nausea that didn't have any side effects.
We give her slippery elm every day, but it doesn't help much. I think
it helps some, because when she doesn't get it, she spews more, but it
never helps enough. :-(
Carol and Puddy Boo Punkie MeanMama Misty Snowball and Chelsea
(angels Fritzy 2/02, Sweetie 10/03, Ducky 11/05, Bouncer 4/06, Muffy
11/06 and Chris 9/07)
"I know you're there...a breath away's not far to where you are."
--- In firstname.lastname@example.org, "burger_bunker"
Do you know if the injectable Pepcid is any better or worse
at preventing stomach acid than the oral? That's the only thing I
can think of that may be worth looking into. I also know that
because pepcid is eliminated thru the kidneys, and because CRF cat's
kidneys aren't functioning properly, that the pepcid can build up in
their systems, causing nausea.
- hi everyone,
First thank you everyone for all the help and support this past week for Snowball. I really am so very grateful for everything everyone has offered in the way of advice and sharing your experiences. I was so freaked out last weekend with how much Snowball was throwing up and she's just felt so bad all week. Forgive me, though, I haven't had time or the energy to write back to everyone personally yet, but I hope to. I'm posting this to a few groups, so sorry for any duplicates.
We took her in for bloodwork on Monday and Tuesday she had her abdominal ultrasound, Wednesday was the cardiac ultrasound. The vets couldn't schedule everything the same day, so we had to drag poor Snowball down to the vet 3 days in a row!
I got all the results back today, and it's not so good. I guess I knew that though. Her pancreatitis tests came back elevated again. Her Folate and Cobalamine were normal, but the fTLI and fPLI were elevated again. They were very close to normal last fall, the first time they were that way since Oct. 2007 when she first got it all going on. I'm not sure why triggered her pancreas to go bonkers again. I have a sneaking hunch that it was some of the Chinese herbs that the holistic vet gave her...not so much just taking the herbs, but that the vet had us increase them and it was just the next day after that, that Snowball started throwing up last Friday. She's still not on anything yet. She had her acupuncture on Thursday (yesterday), and the vet wants to keep her off everything (the herbs and most supplements) for a couple weeks to see how she is before introducing anything back in again.
I do think that's a good idea, but tonight I couldn't watch Snowball being so pewey and not eating. She's lost 5 ounces since last Friday and not eating, so tonight I gave her a tiny 1/8 of a Cyproheptadine (appetite stimulant). I'm just so worried about her losing more weight. She's already looking really boney, she's lost a lot of muscle mass in just this past week alone. An hour after I gave her the Cyproheptadine, she started eating, and I know she wasn't really hungry and it was just the medication making her eat, but as long as she can keep it down, I just want her to eat so she can get her weight back again. I noticed, though, that she got really nauseated after she did eat. This was before we got the Ondansetron. Is that what happens with pancreatitis? They get nauseated every time they eat? Anyone know why that happens... the getting nauseated after eating?
I got the Ondansetron injectible today. It's kinda strange how it came. I was expecting just one bottle, like the Pepcid injectable I get, but it was a little box with 10 little tiny vials in it, each with 2ml in it. The dose they told me was .35cc once or twice a day, subQ.
Since she looked so pewey, this was about an hour after she had eaten, I gave her an injection as soon as Steve brought it home from the drug store. A couple hours later she seems to feel better. Thank goodness!
I'm also giving her some Buprenex, half a dose because she goes wonky on a whole dose, every other day. Half a dose seems to stay with her for almost two days. It makes her wired though. She lays there staring out into the nothing, like she's in a trance. I was laying in bed with her next to my head on her little bed, and she's just laying there with her eyes wide open, staring at me. It was kind of weird. She did that for about two hours, before she finally closed her eyes and went to sleep.
I also started up her Azodyl again, just once a day for now till I see if she can keep them down. I'd like to start up her CoQ10 and DMG for her heart soon.
Her cardiac ultrasound was worse this time. She's had for the past two years no change in her heart (early stage HCM with valve regurgitation), but now the cardiologist upgraged it from "mild" to "moderate" and he's now put her on Atenolol to lower her heart rate (which is around 200 resting). He's hoping it'll lower her blood pressure too. Her BP is hovering around 180.
I'm worried about what the Atenolol will do to her tummy. I've heard from others that it makes them throw up... just what we don't need. I'm also worried about what's going to happen with her kidneys when her blood pressure goes down.
The other thing on the tests was that her hyperthyroid is out of control again, even on the Tapazole (transdermal cream). So the vet said to give it twice a day now instead once. She was getting 2.5mg per day, now will get 5.0. I'm worried about her kidneys with that too. I know that lowering the thyroid can have a negative effect on the kidneys, make the worse. I guess we just have to deal with whatever happens when it happens...I'm just hoping things will stay stable. Right now her BUN and Creatinine were actually better than in April. Went from BUN 73 to 47 and Creatinine in mid 3's to upper 2's. I think it's probably because her thyroid went up that her kidney values went down, and when the thyroid goes back down, her kidney values will go back up again.
The abdominal ultrasound also showed the mass in her liver (a biliary cyst) was bigger than it was in beginning of May. :-( But now she also has another fluid cyst in her liver too. The vet said that outside of surgery, which she's not a candidate for, there's no treatment for them, and that they'll continue to grow. Eventually they'll grow large enough to start interfering with her other organs. When that happens... well, you all know what that means, and I can't even type those words.... so I won't.
I wish that things didn't get affected by other things so much... medications affecting her adversely, one problem affecting another negatively... I wish that we could just get things stable and she could not be nauseated. You should see her when she feels good and she's not got a tummy ache... she just acts like a kitten! She runs up and down the hallway chasing after her toy, she runs from window to window following this little black and white kitty that hangs around outside, she gives me tons of rubs and purrs and head butts. She's so happy when her tummy doesn't hurt.
It was awful watching her today, being all pewey all day and not eating, and me begging her to eat. We went outside and she didn't want to even walk in the garden. I hope she will tomorrow.
Anyway, I think that's everything...her heart, thyroid and pancreas are worse, she has two masses in her liver that may or may not be serious in the near future, kidneys were better (maybe because of the thyroid being up though), but nausea still bad. Hopefully now with the anti-nausea medication, she'll at least feel a little better...I hope.
Thank you all again for all the help, prayers and good thoughts for Snowball. I appreciate it so much.
Carol and Snowball and the gang